Tornadoes · United States · Mississippi · 2018

EF1 tornado, Madison Campbell Arp, Mississippi, August 17, 2018

This EF1 tornado ran 1.7 miles across Madison County on August 17, 2018, touching down at 5:03 PM CDT and reaching 250 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 17, 2018
Touchdown
5:03 PM CDT (22:03 UTC)
Lifted
5:10 PM CDT (22:10 UTC)
On the ground
7 minutes
Path length
1.7 miles (2.7 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Madison County
Touchdown point
32.435, -90.115
Lift-off point
32.442, -90.087
Record number
1808171603-01

The damage survey

13 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm and moist air mass, along with a series of disturbances across the region, allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, damaging winds, and a tornado.

This tornado began just north of the intersection of Trailwood Dr and Arlington Cir where a pine tree was blown onto a home. The tornado continued through a small wooded area behind Saint Matthew`s Church on Old Canton Rd where a few large limbs were broken off multiple trees. Playground equipment at the church also sustained considerable damage. A few Bradford Pear trees were also snapped at the entrance to the church. The tornado then crossed Old Canton Rd and onto Bruce Campbell Field. Here, two hangers and a building sustained damage. A brick facade collapsed on the exterior of one hanger and the other sustained minor damage to the sheet metal roofing and the hanger doors were blown off their tracks. Two metal support beams in the ceiling were also bent. The tornado passed just a few yards to the right of the airport`s AWOS which recorded a 97mph wind gust. The tornado continued on an ENE track passing through another wooded area strengthening before entering the Sandalwoods subdivison. Numerous trees were uprooted and snapped in this wooded area. The tornado reached peak intensity as it crossed Peachtree Ln, RedbudLn, and Wintergreen Rd. Here, numerous trees were snapped and uprooted and multiple homes sustained structural damage from falling trees. A few homes also sustained minor roof damage unassociated with the trees. The tree damage in Sandalwoods was consistent with 95-105 mph winds. The tornado began to quickly weaken as it crossed Rice Rd where a few large limbs were snapped from trees. The tornado dissipated in a small wooded area east of Rice Rd and north of Village Dr. The maximum wind speed with this tornado was 105mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Aug 17, 4:34 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 17, 4:34 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
434 PM CDT Fri Aug 17 2018

.DISCUSSION...

Tonight and Saturday:

Satellite and area radars showing convective clusters over
central and southeast AR developing along and just to the north of
0-3km theta-e axis. While other convective areas exist over east
and southeast MS, the storms approaching from AR will have the
best potential for severe given vertical totals in the upper 20s
and 20-40 knots of deep layer shear driving them southeast. Cold
pool boundary moving rapidly south along instability gradient
looks to link up with cluster over southeast AR by late afternoon
with the resulting MCS continuing southeast along the theta-e
gradient during the early evening. The best potential for damaging
wind will exist during this time frame as the system moves into
northeast LA and west central MS. CAM guidance indicating 30-40
knots of max hourly gusts as this area moves into the Jackson
Metra area around sunset, but this may be underdone a bit given
favorable microburst composite parameter.

Convection will wind down somewhat by late evening, but further
development along surface baroclinic zone over AR seems likely after
midnight which will move into the area in continued mid level
northwest flow. Multiple outflow boundaries, mid level northwest
flow and afternoon heating will make for another convectively active
day Saturday./26/

Saturday night through next week:

The ArkLaMiss will experience a few active and wet mid August
days this weekend and into early next week before a rare August
cold front sweeps through the region by midweek next week.

By Saturday evening, a stalled surface front that will stretch
from New England down into the lower MS River Valley. This front
will continue to serve as a focus for convective initiation for
storms in our region through Sunday. The better coverage of
storms will remain north of the I-20 corridor, closer to the
boundary. Pwats will range from 2"-2.5" through the period
providing the storms ample moisture to tap into. Storms during
this period will be efficient rain producers and some training of
storms is possible, but there was not enough confidence in the
flash flooding threat to extend the limited threat beyond
Saturday. There will be enough instability and shear around on
Sunday to support some severe storms with the primary threat
being gusty winds.

A deeper disturbance will begin to cross the Plains as we get into
early next week, eventually crossing the MS River Valley and into
the Great Lakes region. WPC has noted that surface low pressure
records for the upper Ohio Valley region in August could be in
jeopardy as the strong surface low associated with this
disturbance pushes east dragging a strong cold front with it. A
very moist airmass will still be in place over the ArkLaMiss as
the front approaches the region from the west late Monday into
Tuesday. Storms along and ahead of the front will also be
efficient rain producers with flash flooding becoming a threat
once again. A cooler, drier airmass will begin to filter into the
region behind the front, resulting in a dry end to the week.

&&

.AVIATION...
18Z TAF discussion:
An active convective period will be in store for most TAF sites
through this evening. Abundant cloud cover this afternoon will
lead to periods of MVFR ceilings, especially where storms occur as
visibilities will be reduced and winds will be gusty. The
convection will wind down somewhat by late evening, but
possibilities will continue overnight and through the end of the
period./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  73  91 /  79  59  43  63
Meridian      73  88  73  91 /  52  57  37  67
Vicksburg     75  93  74  92 /  76  67  50  59
Hattiesburg   74  91  73  91 /  25  48  20  68
Natchez       74  93  73  91 /  34  37  30  59
Greenville    74  90  72  89 /  44  59  50  60
Greenwood     73  87  73  90 /  62  66  50  55

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 17, 3:07 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CDT Fri Aug 17 2018

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>037-040>044-
047>050-182015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes-
Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-
Rankin-Scott-
307 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Limited
TIMING...Tonight through Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms are possible for locations mainly north of
the Interstate Twenty corridor through this evening. The main
risk will be damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

Flash flooding will be possible, again mainly for locations along
and north of the Interstate Twenty corridor. In these areas
isolated locations could receive 2 to 3 inches of rainfall in a
short amount of time, which could lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ026>033-038-039-045-046-051-052-182015-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Winston-Noxubee-Neshoba-Kemper-Newton-Lauderdale-
307 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Saturday

FLOODING
THREAT...Limited
TIMING...Tonight through Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible for locations mainly
north of the Interstate Twenty corridor through this evening. The
main risk will be damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

Flash flooding will be possible, again mainly for locations along
and north of the Interstate Twenty corridor. In these areas
isolated locations could receive 2 to 3 inches of rainfall in a
short amount of time, which could lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ023>025-MSZ053>059-182015-
Franklin LA-Catahoula-Tensas-Claiborne-Copiah-Simpson-Smith-
Jasper-Clarke-Jefferson-
307 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible for locations mainly
north of the Interstate Twenty corridor through this evening. The
main risk will be damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ060>066-072>074-182015-
Concordia-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
307 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 17, 3:09 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
309 PM CDT FRI AUG 17 2018

MSZ040>042-172100-
Sharkey MS-Yazoo MS-Issaquena MS-
309 PM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT YAZOO...CENTRAL ISSAQUENA AND
SHARKEY COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 8 miles southeast of Midnight to near
Lake Providence. Movement was southeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Yazoo City around 350 PM CDT.
  Benton and Onward around 400 PM CDT.

Other locations impacted by these storms include Eden and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3281 9116 3284 9114 3297 9066 3292 9066
      3292 9045 3301 9045 3302 9035 3285 9000
      3254 9097 3258 9096 3258 9104 3262 9100
      3264 9102 3263 9104 3261 9105 3259 9112
      3262 9115 3264 9115 3272 9105 3275 9116
TIME...MOT...LOC 2009Z 309DEG 10KT 3298 9045 3280 9111

NF
Special weather statement, Aug 17, 3:17 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
317 PM CDT FRI AUG 17 2018

MSZ025-027-036-172100-
Carroll MS-Leflore MS-Holmes MS-
317 PM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HOLMES...WESTERN
CARROLL AND CENTRAL LEFLORE COUNTIES UNTIL 400 PM CDT...

At 317 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Moorhead to near Tchula. Movement
was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Tchula around 320 PM CDT.
  Howard around 325 PM CDT.
  Itta Bena around 335 PM CDT.
  Quito around 340 PM CDT.
  Sidon around 350 PM CDT.
  Greenwood, Black Hawk and Emory around 400 PM CDT.

Other locations impacted by these storms include West, Morgan City
and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3324 8973 3320 8975 3309 9027 3330 9033
      3340 9045 3353 9045 3368 9011 3368 9008
TIME...MOT...LOC 2017Z 253DEG 20KT 3343 9045 3319 9026

NF
Special weather statement, Aug 17, 4:05 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
405 PM CDT FRI AUG 17 2018

MSZ040>043-047-048-172130-
Sharkey MS-Warren MS-Hinds MS-Yazoo MS-Madison MS-Issaquena MS-
405 PM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WARREN...NORTHWESTERN HINDS...
SOUTHWESTERN YAZOO...SOUTHEASTERN ISSAQUENA...SOUTHEASTERN SHARKEY
AND SOUTHWESTERN MADISON COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Meteorologists were tracking a strong thunderstorm
near Valley Park, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Redwood around 420 PM CDT.
  Oak Ridge and Phoenix around 425 PM CDT.
  Youngton and Flowers around 430 PM CDT.

Other locations impacted by this storm include Satartia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3255 9109 3249 9104 3248 9100 3250 9099
      3255 9108 3261 9101 3277 9067 3254 9019
      3217 9088 3229 9093 3237 9087 3238 9088
      3234 9091 3235 9099 3244 9097 3245 9099
      3244 9106 3250 9112
TIME...MOT...LOC 2105Z 316DEG 31KT 3264 9081

NF
Special weather statement, Aug 17, 4:20 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
420 PM CDT FRI AUG 17 2018

MSZ049-172145-
Rankin MS-
420 PM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN COUNTY UNTIL 445
PM CDT...

At 420 PM CDT, Meteorologists were tracking a strong thunderstorm
over Monterey, or near Pearl, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Flowood around 425 PM CDT.
  Brandon around 430 PM CDT.
  Pelahatchie around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3219 9021 3219 9020 3220 9020 3220 9018
      3221 9019 3222 9019 3239 9007 3240 9007
      3244 9004 3231 8975 3209 9003
TIME...MOT...LOC 2120Z 223DEG 25KT 3223 9007

NF
Special weather statement, Aug 17, 4:25 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
425 PM CDT FRI AUG 17 2018

MSZ027-028-172215-
Carroll MS-Montgomery MS-
425 PM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARROLL AND
MONTGOMERY COUNTIES UNTIL 515 PM CDT...

At 425 PM CDT, Meteorologists were tracking a strong thunderstorm
near Winona, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Kilmichael and Poplar Creek around 445 PM CDT.
  Lodi around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3346 8951 3346 8938 3345 8940 3343 8942
      3344 8943 3344 8945 3333 8945 3334 8982
      3352 8985 3361 8951
TIME...MOT...LOC 2125Z 264DEG 25KT 3343 8974

NF
Special weather statement, Aug 17, 4:50 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
450 PM CDT FRI AUG 17 2018

MSZ043-049-172230-
Rankin MS-Madison MS-
450 PM CDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND EASTERN
MADISON COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Way to near Fannin. Movement was
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Camden around 455 PM CDT.
  Cameron around 500 PM CDT.
  Farmhaven around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3224 9006 3273 9006 3276 9003 3282 9002
      3284 8999 3288 8997 3288 8973 3264 8973
      3258 8978 3236 8973 3228 8973
TIME...MOT...LOC 2149Z 210DEG 39KT 3275 8993 3235 8991

NF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

10.1 hours before the tornado, 13 km from the path. August 17, 2018.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1646 joules per kilogram, CIN -32, lifted condensation level 698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 19 square meters per square second, 0 to 6 km bulk shear 7 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
718 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
7 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Madison (MBO), 0 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2018 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.